Article

Thrombocytopenic purpura associated with ingestion of acetaminophen (Tylenol)

Author and Disclosure Information

Abstract

Acetaminophen (Tylenol, N-Acetyl p-aminophenol) is a relatively safe nonsalicylate analgesic with few reported adverse effects or reactions. Its increasing use prompts our report of a case of thrombocytopenic purpura associated with the administration of acetaminophen. This complication, thrombocytopenia without depression of the leukocyte count, although speculated on, has not been documented.1

Case report

A 61-year-old man was examined March 4, 1968, 18 months after he had undergone a modified Vineberg mammary artery implant procedure. He had aching and stiffness in the left shoulder, for which acetaminophen, two tablets four times a day, was prescribed. On March 10, 1968, he was awakened by a sensation of fullness in the lower part of the abdomen, and subsequently passed a grossly bloody bowel movement. Later that day he noted petechiae on his extremities and scalp; he also bled from numerous razor nicks. There was no history of gastrointestinal bleeding, nor of any type of abnormal hemorrhage. The only other prescribed medication was erythrityl tetranitrate (Cardilate), four to six tablets a day, which he had been taking since October 30, 1967. There was no history of toxic exposure.

Examinations on March 11, 1968, revealed multiple petechial lesions over the entire body, including the face and scalp. There was no lymphadenopathy or hepatosplenomegaly. The blood hemoglobin level was 13.6 g/100 ml, hematocrit reading was 41%, the white cell count was 4,900/cu mm, with a normal differential count, and the platelet count was 10,000/cu mm. A stool specimen was strongly positive for occult blood. Acetaminophen . . .


 

References

Next Article: